Both types of drugs can slow breathing and lead to overdose
The number of overdose deaths involving both drugs nearly tripled from 2004 to 2011
In the Food and Drug Administration’s latest move to help stem the tide of drug overdoses, it is now requiring “black-box warnings” on nearly 400 products to warn about the dangers of using opioid painkillers in combination with benzodiazepines, drugs commonly used to treat neurological and psychological conditions including seizure, anxiety and insomnia.
Both opioids, such as hydrocodone and oxycodone, and benzodiazepines, such as diazepam and alprazolam, can slow the central nervous system. Using them together can lead to extreme sleepiness, respiratory depression, coma and death.
The FDA’s highest warning
Black-box warnings, also known as boxed warnings, are the FDA’s highest-level warning. Currently, both opioids and benzodiazepines have varying language about combining drug use, and the new warnings specifically target the use of these two classes of drugs together.
The new warnings are a result of a citizen petition (PDF) made this year by public health physicians who saw an increasing number of emergency room patients who were using both drugs simultaneously.
According to the FDA, between 2004 and 2011, the number of overdose deaths involving the combination of both drugs nearly tripled. In addition, the number of patients prescribed both a narcotic and a benzodiazepine in that same time period increased by 41%, the Centers for Disease Control and Prevention said. Approximately half of all the patients using both drugs had them dispensed on the same day.
When a patient gets his or her prescription filled now, the FDA says, the bottle should have a notification indicating a black-box warning for the drug. The consumer would need to go to the manufacturer’s website for details.
In addition, pharmacists are encouraged to provide patients with an updated medication guide with consumer-friendly language explaining the risks of the drug.
A public health crisis
In a statement, FDA Commissioner Robert Califf said, “It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together.”
Current CDC guidelines warn doctors against co-prescribing the drugs. Baltimore City Health Commissioner Dr. Leana Wen, who helped lead the petition efforts, said the practice of co-prescribing “was not based on scientific efficacy but common practice.”
Join the conversation
“We implore health care professionals to heed these new warnings and more carefully and thoroughly evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines – or [central nervous system] depressants more generally – together outweigh these serious risks,” Califf said.